Alert archive / Georgia / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 171, NWS Columbia, SC

September 5, 2015Burke County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Sep 5, 2015, 3:13 PM EDT for Burke County, Georgia. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 5, 2015, 3:13 PM EDT (19:13 UTC)
Expired
Sep 5, 2015, 4:00 PM EDT
In force
47 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Burke County, GA

The radar

The Robins AFB radar (KJGX), 111 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 5, 3:18 PM EDTTSTM WND DMG7 Sse Vidette, GABURKE COUNTY SHERIFF REPORTED TREES DOWN ON HICKSON ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2015-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2015-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
1177 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

248 
WUUS52 KCAE 051913
SVRCAE
GAC033-052000-
/O.NEW.KCAE.SV.W.0171.150905T1913Z-150905T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
313 PM EDT SAT SEP 5 2015

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BURKE COUNTY IN EAST CENTRAL GEORGIA...

* UNTIL 400 PM EDT

* AT 312 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 10 MILES NORTH OF HERNDON...OR 12
  MILES SOUTHWEST OF WAYNESBORO...AND MOVING SOUTHWEST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MIDVILLE AND VIDETTE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...ALSO USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&

LAT...LON 3282 8226 3283 8231 3293 8227 3301 8228
      3305 8224 3292 8196 3292 8208 3288 8213
      3281 8215 3280 8221
TIME...MOT...LOC 1912Z 036DEG 9KT 3296 8218 

$$

CJR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 2:47 PM EDT, 26 minutes earlier.

Area forecast discussion, Sep 5, 2:47 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
247 PM EDT SAT SEP 5 2015

.SYNOPSIS...
AN UPPER-LEVEL LOW OFF THE CAROLINA COAST WILL DRIFT WEST INTO THE
SOUTHEASTERN STATES THIS WEEKEND. AN EASTERLY FLOW OFF THE ATLANTIC
WILL KEEP COOLER TEMPERATURES OVER THE AREA INTO EARLY NEXT WEEK.
THE UPPER RIDGE WILL TRY TO BUILD BACK OVER THE AREA BY THE
MIDDLE OF NEXT WEEK ALONG WITH WARMING TEMPERATURES.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
AN UPPER LEVEL LOW OFF THE CAROLINA COAST WILL DRIFT WESTWARD
ACROSS SOUTHERN SOUTH CAROLINA INTO GEORGIA OVERNIGHT. SURFACE
HIGH PRESSURE CENTERED ALONG THE NEW ENGLAND COAST WILL RIDGE
INTO THE REGION PROVIDING A MOIST EASTERLY FLOW. THE BEST
INSTABILITY AND CONVERGENCE SHOULD FOCUS HIGHEST POPS IN
THE SOUTHERN MIDLANDS AND CSRA WITH LOWER CHANCES TO THE NORTHEAST.
CANNOT RULE OUT THE POSSIBILITY OF ISOLATED PULSE SEVERE
STORMS...THOUGH THE ENVIRONMENT DOES NOT LOOK AS CONDUCIVE WITH
LESS DRY AIR ALOFT AVAILABLE COMPARED TO FRIDAY. AFTERNOON
TEMPERATURES WILL WARM INTO THE MID 80S TO AROUND 90. OVERNIGHT
LOWS WILL BE NEAR NORMAL IN THE UPPER 60S TO AROUND 70 DEGREES.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
UPPER LEVEL LOW IS FORECAST TO BE CENTERED JUST TO THE WEST OF THE
CSRA DURING THE DAY MONDAY.  THIS LOW WILL CONTINUE TO SLOWLY
RETROGRADE WESTWARD...BECOMING CENTERED OVER THE NORTHERN GULF LATE
MONDAY NIGHT.  THIS FLOW PATTERN WILL KEEP A RELATIVELY MOIST AND
DEEP EASTERLY WIND THROUGH MUCH OF THE PERIOD.  PW VALUES WILL
REMAIN HIGH WITH ALL THE MOISTURE...WITH READINGS POSSIBLY
APPROACHING 2 INCHES IN PLACES.  DO EXPECT SOME DIURNAL SHOWERS AND
THUNDERSTORMS TO DEVELOP IN THIS FLOW PATTERN...ESPECIALLY WITH THE
SLIGHTLY COOLER TEMPS ALOFT ASSOCIATED WITH THE UPPER LOW.  WITH
PLENTY OF MOISTURE TO WORK WITH...PERIODS OF HEAVY RAIN MAY OCCUR
WITH ANY SLOWER MOVING STORMS.  FOR THE MOST PART HAVE CONTINUED
WITH CHANCE POPS THROUGH THE PERIOD. AT THE SURFACE...HIGH
PRESSURE CENTERED ACROSS PORTIONS OF THE MID-ATLANTIC STATES WILL
NUDGE SOUTHWARD INTO THE REGION THROUGH THE PERIOD. THIS WILL
BRING SLIGHTLY COOLER AIR INTO THE REGION. THIS MEANS THE
FORECAST HIGHS ARE SLIGHTLY COOLER THAN NORMAL...WHILE OVERNIGHT
LOWS WILL BE CLOSE TO NORMAL FOR THIS TIME OF THE YEAR.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
WESTWARD AND OUT OF THE REGION IT IS FORECAST TO WEAKEN AND
EVENTUALLY TRANSITION MORE INTO AN OPEN TROUGH ACROSS THE LOWER
MISSISSIPPI RIVER VALLEY REGION.  ACROSS OUR AREA...UPPER LEVEL
RIDGE THAT HAS BEEN OVER THE WESTERN ATLANTIC WILL PUSH BACK INTO
THE REGION. THIS BRINGS MORE OF A SOUTHWESTERLY FLOW ALOFT. THE
AREA WILL STILL HAVE GOOD LOW-LEVEL MOISTURE...SO DO EXPECT TO SEE
SCATTERED AFTERNOON SHOWERS/STORMS THROUGH MUCH OF THE FORECAST
PERIOD. BETTER CHANCES FOR ORGANIZED RAINFALL MAY OCCUR LATE IN
THE PERIOD AS UPPER LEVEL ENERGY MOVES SOUTHEASTWARD OUT OF THE
PLAINS STATES. THIS WILL DEEPEN THE TROUGH ACROSS THE MIDDLE OF
THE COUNTRY...EVENTUALLY PUSHING THE TROUGH TOWARDS THE
SOUTHEASTERN STATES BY FRIDAY. BEST CHANCE FOR RAINFALL WILL OCCUR
FRIDAY THROUGH SATURDAY. TEMPS RISE A FEW DEGREES IN THE LONG
TERM...BUT FOR THE MOST PART AFTERNOON HIGHS CLOSE TO CLIMATE
NORMALS...WHILE OVERNIGHT LOWS SLIGHTLY ABOVE NORMAL.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
MAINLY VFR THIS AFTERNOON INTO THE EVENING.

NORTHEAST WINDS 5 TO 10 KNOTS ACROSS THE TAF SITES AS HIGH PRESSURE
RIDGES IN FROM THE NORTH. MOISTURE AND INSTABILITY COMBINED WITH
DAYTIME HEATING WILL BRING SCATTERED CONVECTION TO THE REGION
THROUGH THE BEST CHANCE FOR CONVECTION WILL BE ACROSS THE
CSRA WHERE INSTABILITY WILL BE GREATEST. HAVE INCLUDED TEMPO TS
AT AGS/DNL THIS AFTERNOON. MODELS INDICATE LOW CLOUDS TO DEVELOP
LATE TONIGHT BRINGING MVFR/IFR CONDITIONS TO ALL TAF SITES AROUND
09Z. SHOULD SEE VFR RETURN BY MIDDAY SUNDAY AS BOUNDARY LAYER
MIXING DEVELOPS. SCATTERED CONVECTION WILL DEVELOP ONCE AGAIN
SUNDAY AFTERNOON.

EXTENDED AVIATION OUTLOOK...LATE NIGHT/MORNING FOG/STRATUS
POSSIBLE...WITH A CHANCE OF SHOWERS AND POSSIBLE THUNDERSTORMS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Sep 4, 3:44 PM EDT, 23 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
344 PM EDT FRI SEP 4 2015

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-051945-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
344 PM EDT FRI SEP 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE INTO TONIGHT. A FEW OF THE
THUNDERSTORMS MAY BECOME STRONG TO SEVERE WITH DAMAGING WIND
GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 5, 11:12 AM EDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1112 AM EDT SAT SEP 5 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     9 SE VIDETTE            32.94N 82.14W
09/04/2015                   BURKE              GA   PUBLIC

            PUBLIC REPORTED A FEW SMALL TREES AND LIMBS
            DOWN.

&&

NWS COLUMBIA SC
IRIS SYSTEM

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 11:27 PM EDTSpecial Weather StatementCAELincoln, McDuffie63 min
Sep 5, 2:38 PM EDTSevere Thunderstorm WarningCAEBurke, Richmond67 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.